Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 2, NWS Gaylord, MI

April 18, 2019Arenac County, Michigan

NWS Gaylord, MI issued this river flood warning at Apr 18, 2019, 5:53 PM EDT for Arenac County, Michigan. It took effect at Apr 18, 2019, 8:00 PM EDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Apr 18, 2019, 5:53 PM EDT (21:53 UTC)
In effect from
Apr 18, 2019, 8:00 PM EDT
Expired
Apr 20, 2019, 9:30 AM EDT
In force
38 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 6.70 ft at Apr 19, 2019, 12:00 PM EDT.

actionminormoderate468101204/1804/1904/2004/21
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

109 
WGUS43 KAPX 182153
FLWAPX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
553 PM EDT Thu Apr 18 2019

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in ...

  Rifle River near Sterling AFFECTING Arenac County

.Recent heavy rainfall will cause the Rifle River near Sterling to 
rise just above flood stage tonight. The river is forecast to fall 
back below flood stage by Friday afternoon. An additional tenth of 
an inch of rain is expected tonight through Wednesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...


Persons in the warned areas should take steps to protect property 
from rising water levels.


The National Weather Service in Gaylord will issue another statement 
on this developing situation as new information becomes available.


&&

MIC011-190952-
/O.NEW.KAPX.FL.W.0002.190419T0000Z-190420T0000Z/
/STRM4.1.ER.190419T0000Z.190419T0600Z.190419T1800Z.NO/
553 PM EDT Thu Apr 18 2019

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Rifle River near Sterling.
* until Friday evening....
* At  5:30 PM Thursday the stage was 5.9 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 6.4 feet through tonight. The river will 
  fall below flood stage by tomorrow early afternoon.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Fri     Sat     Sun

Rifle River
  Sterling           6    5.9  Thu 05 PM       6.4     5.5     4.6


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
5 follow-up statements
079 
WGUS83 KAPX 190340
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1140 PM EDT Thu Apr 18 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

..Recent rainfall has pushed the Rifle River near Sterling to above flood stage. With additional light rain anticipated across the area through Friday morning, the river level is forecast to remain above flood stage through Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this river flooding as new information becomes available.

&&

MIC011-191540-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-190420T1030Z/
/STRM4.1.ER.190418T2215Z.190419T0600Z.190420T0430Z.NO/
1140 PM EDT Thu Apr 18 2019

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  The Rifle River near Sterling.
* until Saturday morning.
* At 11:30 PM Thursday the stage was 6.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.8 feet by after
  midnight tomorrow. The river will fall below flood stage early 
  Saturday morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Fri     Sat     Sun

Rifle River
  Sterling           6    6.4  Thu 11 PM       5.9     4.7     4.2


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
829 
WGUS83 KAPX 190343 CCA
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1140 PM EDT Thu Apr 18 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall has pushed the Rifle River near Sterling to above flood
stage. With additional light rain anticipated across the area through Friday
morning, the river level is forecast to remain above flood stage through
Saturday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this river flooding as new information becomes available.

&&

MIC011-191540-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-190420T1030Z/
/STRM4.1.ER.190418T2215Z.190419T0600Z.190420T0430Z.NO/
1140 PM EDT Thu Apr 18 2019

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  The Rifle River near Sterling.
* until Saturday morning.
* At 11:30 PM Thursday the stage was 6.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.8 feet by after
  midnight tomorrow. The river will fall below flood stage early 
  Saturday morning.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Fri     Sat     Sun

Rifle River
  Sterling           6    6.4  Thu 11 PM       5.9     4.7     4.2


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
250 
WGUS83 KAPX 191415
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1015 AM EDT Fri Apr 19 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall has pushed the Rifle River near Sterling to above flood
stage. With additional light rain anticipated across the area through Friday
morning, the river level is forecast to remain above flood stage through
Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this developing situation...Insert time here!!...as new 
information becomes available.

&&

MIC011-200215-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-190420T1200Z/
/STRM4.1.ER.190418T2215Z.190419T1800Z.190420T0600Z.NO/
1015 AM EDT Fri Apr 19 2019

The Flood Warning continues for
  The Rifle River near Sterling.
* until Saturday morning.
* At  9:30 AM Friday the stage was 6.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.7 feet by this 
  afternoon. The river will fall below flood stage after midnight 
  tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Sat     Sun     Mon

Rifle River
  Sterling           6    6.7  Fri 09 AM       6.0     4.8     4.3


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             


$$
411 
WGUS83 KAPX 191919
FLSAPX

Flood Statement
National Weather Service Gaylord MI
319 PM EDT Fri Apr 19 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall has pushed the Rifle River near Sterling to above flood
stage. The river level is forecast to remain above flood stage through
Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this situation as new information becomes available.

&&

MIC011-200718-
/O.CON.KAPX.FL.W.0002.000000T0000Z-190420T1200Z/
/STRM4.1.ER.190418T2215Z.190419T1630Z.190420T0600Z.NO/
319 PM EDT Fri Apr 19 2019

The Flood Warning continues for
  The Rifle River near Sterling.
* until Saturday morning.
* At  2:30 PM Friday the stage was 6.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Sat     Sun     Mon

Rifle River
  Sterling           6    6.7  Fri 02 PM       6.0     4.8     4.3


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$
728 
WGUS83 KAPX 200238
FLSAPX


Flood Statement
National Weather Service Gaylord MI
1038 PM EDT Fri Apr 19 2019

...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County

.Recent rainfall has pushed the Rifle River near Sterling to above flood
stage. The river level is forecast to remain above flood stage through
Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this situation as new information becomes available.


&&

MIC011-201330-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-190420T1330Z/
/STRM4.1.ER.190418T2215Z.190419T1630Z.190420T0730Z.NO/
1038 PM EDT Fri Apr 19 2019

The Flood Warning continues for
  The Rifle River near Sterling.
* until Saturday morning.
* At 10:30 PM Friday the stage was 6.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at 
  River View Campground.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Sat     Sun     Mon

Rifle River
  Sterling           6    6.4  Fri 10 PM       4.8     4.4     4.1


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 3:15 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 18, 3:15 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
315 PM EDT Thu Apr 18 2019

.NEAR TERM...(Through Tonight)
Issued at 315 PM EDT Thu Apr 18 2019

...Cloudy and cool with scattered rain showers...

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...Low pressure has pushed east of Michigan
into far SE Ontario this afternoon. Associated cold front now
extends from the low...bisecting Lower Michigan and then continues
to the SW thru Illinois...Missouri into Texas. Large elongated area
of rain streamed into Lower Michigan as expected...with most obs
across Northern Lower Michigan now reporting rain. Weak CAA is now
in progress in the wake of the departing low...with temps ranging
from the upper 30s in Eastern Upper and far Northern Lower Michigan
to the upper 50s near Saginaw Bay.

As we head into tonight...Surface low center and associated cold
front will continue eastward away from Michigan. Area of rain
showers currently impacting Northern Lower Michigan will follow
suite. Precip chances will come to an end for the NW half of our CWA
throughout the evening hours. However...chances of rain showers will
persist across the SE half of our CWA throughout the night as
another area of low pressure develops along the cold front...pushing
deeper moisture back into this area overnight. Overall...expect a
cloudy night across our entire CWA...even for areas where precip
chances come to a close. Northerly surface winds will strengthen
tonight in the wake of the cold front...which should preclude the
development of fog (other than maybe some patchy shallow ground fog
from melting snow). Overnight lows will cool into the mid to upper
30s across our entire CWA.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 315 PM EDT Thu Apr 18 2019

High Impact Weather Potential: None

Primary Forecast Concerns/Challenges: Showers chances

Synopsis: Ridging exists over the eastern seaboard and the Rockies
with elongated troughing and associated PV-anomaly between these
two. Two pieces of energy will eventually split from this mean
troughing, with the northern one moving north toward James Bay and
central Quebec, no longer impacted our region. The southern piece of
energy digs south into the southern Mississippi Valley before
becoming a cut off low over AL/MS on Friday. On Saturday this low
treks north toward the lower Great Lakes.

Primary Forecast Concerns/Challenges: Scattered shower chances

A stream of moisture with a weak Gulf connection will persist over
southeast Michigan and the lower Great Lakes through Friday. A new
surface low moving up through the Ohio Valley (spun up by the
southern stream energy mentioned above) will be able to tap into
this moisture. This combined with decent forcing  (some -divQ, PVA
and jet dynamics will produce scattered showers for portions of our
area through Friday. During the morning hours, areas in the higher
terrain of nrn lower could even see some flakes mix in with
lingering rain as the column continues to slowly cool. Areas south
of 72 and east of 27 stand the best chance of seeing mainly rain for
a large portion of the day. To the north and west of this region,
slightly drier and cooler air will be advecting in on north to
northeast winds. Precipitation moves out off to the east during the
afternoon. Northeasterly winds prevail through the day, and increase
in intensity Friday night as the pressure gradient tightens with the
approaching surface low. Highs remain mainly in the upper 40s to
near 50, except closer to Saginaw Bay where temperatures may stay in
the low 40s due to more persistent rain and clouds. Saturday morning
profiles start to saturate again as the southern low heads up
through the Ohio Valley. Some wrap around precipitation will likely
pivot over our area, mainly impacting areas east of I-75 in the
afternoon. This will again keep areas to the south and east cooler
than farther north and west. Things quiet down Saturday night into
Sunday, with only mid-level moisture remaining as the upper level
low slowly pulls off to the east.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 315 PM EDT Thu Apr 18 2019

High Impact Weather Potential: Minimal

Primary Forecast Concerns/Challenges: Multiple chances for showers

Shortwave ridging tries to briefly build into the region behind the
departing upper low on Sunday. A passing frontal boundary may give
us some additional shots at scattered showers through the day. To
start off the work week the upper level flow turns fairly zonal,
leading to near normal temperatures. But some snow may still mix in
Tuesday night into Wednesday morning as a high sets up over James
Bay, giving us cooler north-northeasterly winds. Any waves passing
by look weak as of now, but will still produce slight chances of
rain each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Apr 18 2019

Low pressure will slowly exit NE away from Michigan this afternoon
thru Friday. Rain showers will continue to impact much of Northern
Lower Michigan this afternoon into tonight...accompanied by
MVFR/IFR conditions. A narrow ridge of high pressure and drier air
will work into our region on Friday...bringing a temporary end to
rain chances and resulting in lifting cigs/decreasing clouds from
west to east on Friday. Winds will become N/NW and strengthen to
15 to 25 kts tonight into Friday.

&&

.MARINE...
Issued at 315 PM EDT Thu Apr 18 2019

Winds and waves will increase to SCA criteria across much of our
Lakes Michigan and Huron nearshore areas tonight thru Friday in the
wake of departing low pressure. The chance of showers will continue
to impact portions of our nearshore areas into the weekend...mainly
for our Lake Huron nearshore areas.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 4 AM Friday to 2 PM EDT Saturday for
     LHZ349.
     SMALL CRAFT ADVISORY from 4 AM to 3 PM EDT Friday for LHZ348.
LM...SMALL CRAFT ADVISORY from 10 PM this evening to 5 PM EDT Friday
     for LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Apr 18, 3:41 AM EDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 AM EDT Thu Apr 18 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-191200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
341 AM EDT Thu Apr 18 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Recent rainfall and snowmelt may result in localized standing
water and other minor runoff issues, especially in places that
still have snow on the ground.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Recent rainy weather will cause area rivers to rise. This will be
most notable in eastern upper Michigan, where there is still snow
to melt as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:16 PM EDTSmall Craft AdvisoryAPX49 hr

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.